Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 231, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 21, 2023, 1:03 AM CDT for 4 counties in Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2023, 1:03 AM CDT (06:03 UTC)
- Expired
- Jul 21, 2023, 2:00 AM CDT
- In force
- 57 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1470 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted.
666 WUUS53 KDDC 210603 SVRDDC KSC007-025-033-097-210700- /O.NEW.KDDC.SV.W.0231.230721T0603Z-230721T0700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 103 AM CDT Fri Jul 21 2023 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southeastern Kiowa County in south central Kansas... Western Barber County in south central Kansas... Comanche County in south central Kansas... Southeastern Clark County in southwestern Kansas... * Until 200 AM CDT. * At 103 AM CDT, severe thunderstorms were located along a line extending from near Bucklin to 7 miles northwest of Protection to near Sitka to 8 miles southeast of Acres, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Coldwater, Protection, Sitka, Lake City, Sun City, Wilmore, Aetna, Lake Coldwater, Belvidere and Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3750 9940 3739 9856 3700 9872 3700 9981 TIME...MOT...LOC 0603Z 291DEG 46KT 3750 9956 3728 9956 3719 9963 3701 9979 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TATRO
3 follow-up statements
978 WWUS53 KDDC 210626 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 126 AM CDT Fri Jul 21 2023 KSC007-025-033-097-210700- /O.CON.KDDC.SV.W.0231.000000T0000Z-230721T0700Z/ Kiowa KS-Barber KS-Comanche KS-Clark KS- 126 AM CDT Fri Jul 21 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHEASTERN KIOWA...WESTERN BARBER...COMANCHE AND SOUTHEASTERN CLARK COUNTIES... At 126 AM CDT, severe thunderstorms were located along a line extending from 11 miles northwest of Coldwater to near Protection to 8 miles west of Buttermilk to 6 miles north of Buffalo, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Coldwater, Protection, Sitka, Lake City, Sun City, Wilmore, Aetna, Lake Coldwater, Belvidere and Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3750 9940 3739 9856 3700 9872 3700 9981 TIME...MOT...LOC 0626Z 261DEG 22KT 3741 9944 3719 9943 3710 9950 3692 9966 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TATRO
777 WWUS53 KDDC 210635 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 135 AM CDT Fri Jul 21 2023 KSC007-025-033-097-210700- /O.CON.KDDC.SV.W.0231.000000T0000Z-230721T0700Z/ Kiowa KS-Barber KS-Comanche KS-Clark KS- 135 AM CDT Fri Jul 21 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHEASTERN KIOWA...WESTERN BARBER...COMANCHE AND SOUTHEASTERN CLARK COUNTIES... At 135 AM CDT, severe thunderstorms were located along a line extending from 10 miles northwest of Wilmore to near Lake Coldwater to near Buttermilk to 6 miles north of Buffalo, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Coldwater, Protection, Sitka, Lake City, Sun City, Wilmore, Aetna, Lake Coldwater, Belvidere and Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3750 9940 3739 9856 3700 9872 3700 9981 TIME...MOT...LOC 0635Z 262DEG 23KT 3741 9937 3720 9936 3711 9943 3693 9959 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TATRO
860
WWUS53 KDDC 210646
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
146 AM CDT Fri Jul 21 2023
KSC025-097-210656-
/O.CAN.KDDC.SV.W.0231.000000T0000Z-230721T0700Z/
Kiowa KS-Clark KS-
146 AM CDT Fri Jul 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIOWA AND
SOUTHEASTERN CLARK COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Kansas.
LAT...LON 3703 9954 3738 9944 3739 9856 3700 9872
3700 9954
TIME...MOT...LOC 0646Z 262DEG 23KT 3742 9929 3721 9928 3712 9935 3694
9951
$$
KSC007-033-210700-
/O.CON.KDDC.SV.W.0231.000000T0000Z-230721T0700Z/
Barber KS-Comanche KS-
146 AM CDT Fri Jul 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR WESTERN BARBER AND COMANCHE COUNTIES...
At 146 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Wilmore to near Coldwater to
Buttermilk to 9 miles north of Selman, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Coldwater, Protection, Lake City, Sun City, Wilmore, Aetna, Lake
Coldwater and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3703 9954 3738 9944 3739 9856 3700 9872
3700 9954
TIME...MOT...LOC 0646Z 262DEG 23KT 3742 9929 3721 9928 3712 9935 3694
9951
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:25 AM CDT, 38 minutes earlier.
Area forecast discussion, Jul 21, 12:25 AM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1225 AM CDT Fri Jul 21 2023 ...Updated Aviation... .SHORT TERM...(This evening through Friday night) Issued at 111 PM CDT Thu Jul 20 2023 Currently, there is some light showers and isolated thunderstorms across NW Kansas. This activity is the most immediate short term concern and would have little impacts overall and only impact the NW zones. Otherwise, the main rain event is for mid to late evening tonight. Our 12Z RAOB measured a PWAT of 1.55". This is above normal for the time of year. By this evening, the forecast PWAT is expected to be in the 1.25 to 1.75" range. We are dealing with a very moist atmosphere and the QPF amounts we have forecast bears this out. For storms, afternoon thunderstorms will develop along the higher terrain of Colorado. This activity will eventually shift SE as the evening wears on and should push across the Kansas prairie later this evening. The best timing of this activity is 6 pm to midnight. The main two threats are damaging convective outflows of 60+ mph and very heavy rainfall with localized flooding possible. Amounts of 1-3" will be possible for at least half of the FA. Have expanded the Flood Watch farther east to account for this possible evolution. Rainfall amounts of 2 to 5" inches cannot be ruled out either in more isolated spots. Have the highest of confidence in our western zones for heavy rainfall. Storms will quickly move out of the FA during the early morning hours. This is our last shot at precipitation for a while, so hopefully most of you see some good amounts with preferably less severe storms. Again, damaging winds is a distinct possibility as this MCS rolls across the Kansas plain. For Saturday, the atmosphere will have been worked over. Not expecting any storms in the wake of the MCS. Highs tomorrow will be extremely pleasant with values in the upper 70s. Get out and enjoy the highs because Summer and its ugly high temperatures rears its head for the rest of the extended period. .LONG TERM...(Saturday through Thursday) Issued at 111 PM CDT Thu Jul 20 2023 The rest of the extended period with be hot and dry. Sunday will be the transition day with highs in the 80s. Monday and beyond, 90s will prevail. A 597 dm high will plant itself across the greater region and will be the impetus for the hot weather. Storm chances looks nil as the anticyclone continues. Highs will be in the mid to upper 90s with a few 100s degree readings possible as well. Lows are expected to range in the upper 60s to lower 70s. Dewpoints are not forecast to be as high as they have been, so there are no slam dunk heat headlines that are obvious for now. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1225 AM CDT Fri Jul 21 2023 Radar observations across southwest KS show decaying showers and thunderstorms are impacting all terminals, bringing MVFR/IFR cigs and vis. These conditions will continue for the next few hours as the convective activity slowly makes its way through the area. Given significant precipitation will have fallen from these storms, abundant moisture will support lingering low stratus and IFR cigs through much of the morning, recovering to MVFR by 16-17Z, and then finally VFR by mid-afternoon. Otherwise, strong but variable winds will be likely within any thunderstorms that impact any terminals, but light and variable winds should prevail through the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 80 61 87 / 90 20 0 0 GCK 62 77 59 87 / 90 20 0 0 EHA 62 76 59 88 / 80 20 10 0 LBL 64 77 60 88 / 90 20 10 0 HYS 62 82 61 89 / 90 20 0 0 P28 66 80 63 87 / 90 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 3 AM CDT /2 AM MDT/ early this morning for KSZ030-043>045-061>064-074>080-084>090. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Springer
Hazardous weather outlook, Jul 20, 2:55 AM CDT, 22 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 255 AM CDT Thu Jul 20 2023 KSZ030-031-043>046-061>066-074>081-084>090-210800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 255 AM CDT Thu Jul 20 2023 /155 AM MDT Thu Jul 20 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are likely to roll across southwest KS tomorrow afternoon into the overnight hours. Primary hazard will be damaging wind gusts in excess of 70 mph, however an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Local storm report, Jul 21, 12:12 AM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1212 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM Tstm Wnd Gst 1 WSW Hugoton 37.17N 101.37W
07/20/2023 M66 MPH Stevens KS AWOS
AWOS station KHQG Hugoton.
&&
RBLocal storm report, Jul 21, 12:25 AM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1225 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM Tstm Wnd Gst 2 WSW Liberal 37.03N 100.97W
07/21/2023 M56 MPH Seward KS AWOS
AWOS station KLBL Liberal.
&&Local storm report, Jul 21, 12:28 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1228 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM Tstm Wnd Gst Liberal 37.04N 100.94W
07/21/2023 M70 MPH Seward KS Emergency Mngr
&&
RBLocal storm report, Jul 21, 12:44 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1244 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM Tstm Wnd Gst 2 WSW Liberal 37.03N 100.97W
07/21/2023 M67 MPH Seward KS AWOS
AWOS station KLBL Liberal.
&&
RBLocal storm report, Jul 21, 1:01 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
101 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM Flash Flood Garden City 37.98N 100.86W
07/21/2023 Finney KS Law Enforcement
Law enforcement reported multiple roads
flooded across Graden City.
&&
RBLocal storm report, Jul 21, 1:03 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
103 AM CDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM Flash Flood Garden City 37.98N 100.86W
07/21/2023 Finney KS Broadcast Media
flooded streets and yards across Garden City
were reported with pictures through KAKE.
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Edwards, Kiowa, Pratt | 44 min |
| Jul 20, 7:42 PM CDT | Special Weather Statement | DDC | Pratt | 33 min |
| Jul 20, 8:55 PM CDT | Flash Flood Warning | DDC | Scott | 3 hr |
| Jul 20, 9:04 PM CDT | Special Weather Statement | DDC | Scott | 26 min |
| Jul 20, 9:59 PM CDT | Special Weather Statement | DDC | Hamilton | 46 min |
| Jul 20, 10:17 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 43 min |
| Jul 20, 10:19 PM CDT | Special Weather Statement | DDC | Finney | 26 min |
| Jul 20, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Scott | 40 min |
| Jul 20, 10:36 PM CDT | Flash Flood Warning | DDC | Finney | 5 hr |
| Jul 20, 10:48 PM CDT | Special Weather Statement | DDC | Gray | 27 min |
| Jul 20, 10:52 PM CDT | Special Weather Statement | DDC | Morton | 23 min |
| Jul 20, 10:54 PM CDT | Flash Flood Warning | DDC | Kearny | 3 hr |
| Jul 20, 10:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny, Scott | 51 min |
| Jul 20, 11:08 PM CDT | Flash Flood Warning | DDC | Finney, Gray | 3 hr |
| Jul 20, 11:18 PM CDT | Tornado Warning | DDC | Finney, Grant, Gray, Haskell, Kearny, Meade | 24 min |
| Jul 20, 11:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Meade | 52 min |
| Jul 20, 11:39 PM CDT | Special Weather Statement | DDC | Stevens | 36 min |
| Jul 20, 11:53 PM CDT | Flash Flood Warning | DDC | Edwards, Ford, Hodgeman | 3 hr |
| Jul 20, 11:54 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 51 min |
| Jul 21, 12:05 AM CDT | Flash Flood Warning | DDC | Haskell | 3 hr |
| Jul 21, 12:07 AM CDT | Special Weather Statement | DDC | Ford | 38 min |
| Jul 21, 12:34 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 41 min |
| Jul 21, 12:37 AM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 23 min |
| Jul 21, 12:38 AM CDT | Flash Flood Warning | DDC | Ford, Gray, Meade | 3 hr |
| Jul 21, 1:52 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 53 min |
| Jul 21, 1:54 AM CDT | Areal Flood Warning | DDC | Clark, Finney, Ford, Gray, Haskell, Hodgeman and 4 more | 10 hr |
| Jul 21, 2:40 AM CDT | Special Weather Statement | DDC | Morton | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.